Tuesday, July 1, 2014

Anxiety and Prednisone

I am climbing the walls.

I'm on week 2 of a 2 week course of steroids.  And I'm feeling major sympathy for anyone who has to take prednisone or similar meds on a long term basis.

I wake up in the morning and I feel normal.  And then remember that I have to take a pill.  And I dread it.  I take it at 8.  And by 9:30... my skin is vibrating, my insides are a jumble, and I want to move move move move.  This worked pretty well on Saturday - I cleaned out a closet, cleaned off a dresser, got rid of about 6 bags of trash, organized toys, and so on.  But when I'm at church?  Or at work?  And I have to sit and do a job, be focused on a specific task?  It's nearly impossible.

Maybe this is how kids with ADHD or other disorders feel.  I can get majorly focused, almost obsessed, with a certain activity or food.  I have to have it, I have to do it.  Maybe not right at this exact second but eventually, I will have to have whatever has come into my focus.  And that makes it really hard to focus on what I'm supposed to be actually doing at the time.

At church, I love to lead worship.  Music is my main language when communicating with God - either for myself or as an intercessor for others or as a funnel for God to work through me.  When I sing at church, it's a connection to the Holy Spirit.  But when I'm on prednisone?  Oh boy.  I was singing.  I was connecting.  But my mind was also racing at 500 miles per hour of all the things I *could* be doing if I was at home.  I was creating endless and impossible lists of tasks to complete later that day.

I annoy myself greatly right now.  I feel like I'm louder than usual.  That I talk more and I talk faster.  I don't like hearing myself and I don't like how I feel in my own skin.

I am very argumentative - I try to keep it in my head.  But stuff people post on Facebook or Twitter... things people say to me... stuff I overhear... I feel this urge to be RIGHT and to prove how RIGHT I am.  Which is so not like me.

And the bottom line is that I still feel blessed.  I don't have to live like this long term.  I don't have a serious medical condition that requires me to feel horrible or have pain and also have to have medication side effects.  I'm taking this drug and when it's done, my issue (hives) is also done.

Sometimes, trials and annoyances and difficulties really do help us to grow and change and become better.

(After I published, I hopped on Facebook and one of my best friends, Ashlea, had posted the image below.  It really speaks to what I'm learning right now!)



sig jan 2014 photo owlsig.jpg

5 comments:

Jeff said...

You are describing how I feel most of the time. I told you it is hard to be me.

Eternal Lizdom said...

If that is how you feel on a regular basis, you should be on anxiety meds.

Karen M. Peterson said...

I definitely know that feeling all too well, and I AM on anxiety meds! But I love your attitude about the whole thing. It will pass and you are blessed, even if it's difficult to go through this trial right now.

Nicole said...

Pretty much what it feels like to be an adult with ADHD (there's a reason ADHD sufferers are also often diagnosed with an anxiety disorder as well).

Garret Atherton said...

=( interesting how others can relate and how you made that connection with ADHD. Maybe this is a plus for you to know "how it feels". Maybe there's a reason...